Patient Comments: Hyperkalemia - Diagnosis

Was your doctor able to quickly diagnose your hyperkalemia, or was it difficult to hone in on the disorder?

Comment from: mary, 35-44 Female (Patient) Published: July 08

I have had hyperkalemaia for almost 8 years. I have had a lot of tests done and the doctors can't find out why it goes up. I usually feel very weak and dizzy with it. I haven't been given anything to lower it when it does go up. The last time I had a blood test done it was 7.2. I wasn't put in hospital for it, and never have been yet.

Was this comment helpful?Yes
Comment from: red, 55-64 Female (Patient) Published: April 28

One week ago I woke up and could barely walk. My muscles in my legs, calves, were so heavy, weak and sore. I went for lab work my potassium was 6.9. I am now on a daily dose of lasix and the potassium is 6.0 I have felt tired and weak for a while but just thought I am getting old 62. I am still being monitored for my potassium levels.

Was this comment helpful?Yes
Comment from: Harris, 75 or over Male (Caregiver) Published: March 04

Husband died of hyperkalemia. He had blood K level of 5.4 12/16/2007. Admitted to hospital again on 01/03/2008 with 5.1 blood K and difficulty standing. Three days later the doctor prescribed potassium for him. His blood level spiked from 3.4 to 4.9 that day. The next day it spiked from 4.9 to 5.6. The third day it went from 5.6 to 6.9 and caused him to go into cardiac arrest and death. On 01/07/2008 radiology diagnosed the traumatic and acute fracture of four ribs which occurred on 11/12/2007. One hospitalization Nov '07 and one in Dec '07 due to these injuries, which were not diagnosed until two days before he died. Believe doctor was negligent and contributed to if not actually caused his death. Have been unable to get med malpractice attorneys to acknowledge and proceed.

Was this comment helpful?Yes
Comment from: Terri, 45-54 Female (Patient) Published: February 10

I am a healthy, active person. I started noticing rare moments where, when I would stand up or get up from bed, I would suddenly feel nauseated, flushed, sweaty, dizzy and feel like I would faint. I would then immediately lie on the floor and after a few moments I would be fine. (Thought it was low blood sugar or something.) Then I started feel "foggy" and had trouble concentrating or talking kind of slurring my speech. I started to have real concerns when I noticed that my walking seemed to become difficult-kind of shuffling my legs. I also had symptoms of mild heart palpitations. I went to my doctor who determined I had a high potassium level. There has not been a medical diagnosis as to why I have this condition, but it is controlled thru a mild daily diuretic. Please note that these symptoms took time to develop, did not occur all the time and each could be explained away until they started to occur more often. It is important to see your doctor if you experience any symptoms..

Was this comment helpful?Yes
Comment from: smith8577, 35-44 Female (Patient) Published: August 17

I have Addison's disease and have high potassium because of a hormone that does not work to excrete it. To keep your potassium down, watch what you eat, I have found so many things we eat and drink have high amounts of potassium in them. A lot of Milks have it, 100% Fruit Juices, Peanut Butter, Apples, Leafy Green Vegetables, Some Bottle Waters, Sea Salt, Sunflower Seeds, Some Cereals, Molasses, The list goes on. I never knew this until I got Addison's. So watch what your eating and drinking. I also know that higher intake of sodium will bring Potassium Levels Down. Some Diuretics will help bring them down too. Do your research and hope this helps.

Was this comment helpful?Yes
Comment from: Cymraes, 55-64 Female (Patient) Published: September 25

I had routine blood tests last week. Up to a year ago I was very fit and also was, and still am, slim. I thought I might have a thyroid problem as I have been suffering from fatigue for most of the past year. However, I was diagnosed with mild hyperkalemia and I return next week for another blood test. My potassium level has always been around 4.5, but I believe that Cozaar which was prescribed to me about 18months ago could be responsible plus my great love of tomatoes which I eat daily!

Was this comment helpful?Yes
Comment from: Fred, 75 or over Male (Patient) Published: September 25

I was taking Norvasc 10 and switched to Lisinopril 10. My BP has remained the same but my heart rate dropped to the 46/52 systolic range. What goes?

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hyperkalemia - Symptoms Question: What symptoms did you experience with your hyperkalemia?
Hyperkalemia - Treatment Question: What treatment was effective for your hyperkalemia?
Hyperkalemia - Experience Question: Please describe your experience with hyperkalemia.
Hyperkalemia - Medications Question: What medications were you prescribed for hyperkalemia?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!